PetPartners, Inc. is an indirect corporate affiliate of PetPlace.com. PetPlace may be compensated when you click on or make a purchase using the links in this article.
Our question this week was:
Dr. Debra – I am moving this Saturday. Harley foams and throws up in the car. How can I move her? Is there something I can give her? She is two-years-old and weighs about 100 pounds. Harley is a mix of German shepherd and Saint Bernard.
Hi – thanks for your email Charlotte. You wrote that your dog gets motion sick when riding in the car and you will soon be moving. If we had more time, I'd recommend that you do some steps to expose your dog to the car and desensitize some of anxiety/motion issues. Such as you could walk to the car and when your dog behaves okay – you could give your dog a treat. Gradually, you could sit in the car without moving a few times and reward your dog when he behaves or seems calm and fine. And eventually you could move the car a few feet, then build up to short distances.
Some dogs cannot be conditioned and medication is necessary. Plus you don't have time. You could call your veterinarian to determine which drug or medication he might choose.
Commonly used medications to help reduce the nausea associated with motion sickness include diphenhydramine (Benadryl®), meclizine (Bonine®) and dimenhydrinate (Dramamine®). These medications are available without a prescription but should never be used unless specifically recommended by a veterinarian. Proper dosage and use are crucial to treating and diminishing the signs of motion sickness.
Diphenhydramine (Benadryl®) is a commonly used medication and is dosed at about 1 mg per pound. So a 100 pound dog could be dosed at 100 mg total dose. You could try 50 mg orally at home and see how it affects your dog. Then use more if needed then you will be ready for the day of your move.
An article that might be helpful to you is Motion Sickness in Dogs (Cars, Boats and Planes).
Best of luck!
To read most recent questions Click here!
Click here to see the full list of Ask Dr. Debra Questions and Answers!